Jump to content




Photo
- - - - -

Lamictal and Fatigue: Will It Ever Go Away?


  • Please log in to reply
4 replies to this topic

#1 alphachic

alphachic

    Member

  • Member
  • Pip
  • 4 posts

Posted 01 September 2008 - 07:05 PM

Does the fatigue from Lamictal ever wear off? I am on the 5th day of the 25 .mg starter pack, and I can't even get out of bed. Is this temporary? Please help. Thank God for the Labor Day weekend. I have been in and out of bed since Friday for no fucking reason. I am not depressed, just to the core bone-tired.

I just got off of 600mg of Equetro (carbamazepine) because it was causing off-the-chain fatigue. I had been on Equetro for 3 years. I also take 90 mg. of Cymbalta.

If the fatigue subsides, then maybe I will try and stick it out. Does anyone have any suggestions? How long does it take (if ever) to subside? Many thanks!!

P.S. to those of you on or near the Gulf coast, God Bless and I hope you all are going to be okay!! ;)

When you take responsibility for that which you cannot be responsible for, you fail.
When you fail, you become angry; when you become angry then you feel guilty.
When you feel guilty then you are easily manipulated into taking responsibility for that which you cannot be responsible for.



#2 kimberly19426

kimberly19426

    Member

  • Member
  • Pip
  • 18 posts

Posted 06 September 2008 - 11:24 PM

I also take Lamictal and was tired. I talked to my pdoc and he prescribed a med that has characteristics of adderall but studdies show that this med will not trigger manic episodes. It is called Provigil. There also a generic. I can take 200mg up to twice a day. Always take the am dose with the other meds, and play by ear the second dose near 2pm. Works wonders for me and others that I have suggested it to. Also, there is a bonus (most of the pills can put pounds on our girlish/ boyish figures) -- the only bonus of having the ADD/ ADHD label is that this med has a tendency to drop a pound to two each week - and they stay off! I have lost 50 pounds since November (had gained 40 on Depakote). almost at my college weight! I feel that when I do the tremendous weight gain pill, I get more depressed that before I started these drugs. Xyprexa and Depakote did it for me. I will never take those again. Stange as it sounds, Lithium helps me better than any other med when it is flavoured with whatever to form a cocktail.

BTW, if you stop taking lamictal and a pdoc wanted to put you back on later, many people develop a rash that as it becomes more populated, usually results in DEATH! Cute, huh?

The Lithium thing is that you have to drink tons of water (soda, coffee, tea, juice, etc) does not count - or you could permanently screw up your kidneys. Also, especially if you have family history, you may develop hypothyroidism and will need to take synthroid (or generic) and have your thyroid levels checked with a small blood donation, at which time they will check/ monitor your lithium levels (there is actally a test with a range for the results indicating if the level of lithium that is circulating in your body is within the scientifically proven range of effectivness - amazing, huh?) You will also need an EKG every 6 months to monitor your heart. I think that all of the monitoring of these things is way cool - I feel like they actally care what happens to me and my health! Amazing that the pdoc does not have to experiment on us!!!

Let me know if you need/ want any other portions of my brain dump or personal experiences. Hope it was helpful!

--Kim

#3 papertrees

papertrees

    Member

  • Member
  • Pip
  • 753 posts

Posted 07 September 2008 - 04:19 PM

For me, it went away in 3 weeks. Hang in there.

Visit my blog: Paperskyscrapers
Diagnosis: Schizoaffective, Bipolar Type; Borderline personality disorder; Anorexia nervosa
Meds: Saphris 10mg, Lamictal 200mg, Valium 10mg.


#4 Silver

Silver

    Adopt, adapt, improve.

  • Inmate Emeritus
  • Pip
  • 1574 posts

Posted 07 September 2008 - 06:20 PM

Allow me to correct a few things in Kim's post.

Stopping and restarting lamotrigine - in appropriate ways - is not associated with higher risk of Stevens-Johnson syndrome (which is, I think, what Kim means by "DEATH!") Lamictal needs to be titrated slowly to reduce risk of SJS, and it needs to be tapered off slowly, as it is an anticonvulsant.

Fluid consumption is indeed important with lithium. Soda, coffee, tea, and juice do count. Caffeinated drinks have their own risks, because caffeine is a methylated xanthine, and xanthines increase lithium excretion, which translates to a lower lithium level. Sugared sodas and juices = higher caloric intake, and psychiatrists understand that much of the complaints of "weight gain due to lithium" are often "weight gain due to drinking a 2 liter bottle of 7-up" every day.

The international guidelines for lithium monitoring don't require 6 month EKGs. Blood levels, yes; actually, every 3 months is preferable. I could do more on this, but it isn't a lithium thread.

There is not yet a legal generic of Provigil in the US. You can thank the good folks at Cephalon for buying out the generic rights. Soon there will be one, but not quite yet.



Now, as to the fatigue issue and the OP -

I found that the fatigue reduced for me after some weeks, but I also found that it reduced over time for me with carbamazepine - I was using the IR form, not the XR form, though.
Messing about with dosing time helped a LOT, and I've heard this from several people. Have you tried changing the time of day you take it to see if that helps?
Bipolar I, other stuff

"Science adjusts its beliefs based on what�s observed
Faith is the denial of observation so that Belief can be preserved."
--Tim Minchin

#5 december_brigette

december_brigette

    Member

  • Member
  • Pip
  • 2624 posts

Posted 07 September 2008 - 07:56 PM

Hi:

Silver, thank you so much for explaining this so clearly...i never understood it until now:

Fluid consumption is indeed important with lithium. Soda, coffee, tea, and juice do count. Caffeinated drinks have their own risks, because caffeine is a methylated xanthine, and xanthines increase lithium excretion, which translates to a lower lithium level. Sugared sodas and juices = higher caloric intake, and psychiatrists understand that much of the complaints of "weight gain due to lithium" are often "weight gain due to drinking a 2 liter bottle of 7-up" every day.


im stopping lamictal due to anxiety...pdoc and i are going to try lithium, again. just to note that provigil can cause some horrible anxiety. Provigil made me a shaking mind-melding mess. although it does work wonders for a lot of people on CB.

db

dx: bipolar 1, anxiety, and a little ptsd

current meds:
cymbalta 90mgs
depakote 1500 mg
prazosin 1 mg
seroquel 50 mg

topamax 50mg
xanax 2.50 mg

other meds ive tried: abilify, ambien, effexor xr, lamictal, lexapro, lithium, lunesta, paxil, provigil, tegretol, trazodone, wellbutrin, zoloft.
 
"I mixed Benadryl and Tegretol one time. Spent three days guessing weight at the Iowa State Fair. Got crabs, and a tattoo, of a crab," Andy on "weeds."

 

"Psychiatry is just this year's candy pink stove." from the tv show Madmen.






The content of individual posts on this site are the sole work of their authors and do not necessarily reflect the opinions and/or policies of the Administrators, Moderators, or other Members of the Crazyboards community. Health related topics should not be used for the purpose of diagnosis or substituted for medical advice. It is your responsibility to research the accuracy, completeness, and usefulness of all opinions, services, and other information found on the site, and to consult with your professional health care provider as to whether the information can benefit you.